FDA Public Health Advisory: Seizures in Patients Without Epilepsy Being Treated With Gabitril (tiagabine), February 18, 2005
Today the Food and Drug Administration announced that a Bolded Warning will be added to the labeling for Gabitril (tiagabine) to warn prescribers of the risk of seizures in patients without epilepsy being treated with this drug. Gabitril has been approved since 1997 for patients 12 years of age and older as adjunctive therapy (used in addition to other medications) for partial seizures. Recently, the Agency has become aware of reports of the occurrence of seizures in more than 30 patients prescribed Gabitril for conditions other than epilepsy. Most of these uses were in patients with psychiatric illnesses. Such so-called off label prescribing is a common practice among physicians. Because of the risk of seizures, however, in addition to adding the Bolded Warning to product labeling, the sponsor has agreed to undertake an educational campaign targeted to healthcare professionals and patients in which such off label use will be discouraged.
In addition to the occurrence of isolated seizures, the Agency has received several reports of status epilepticus in patients without epilepsy. Status epilepticus is a particularly dangerous event, in which patients have continuous seizures without regaining consciousness between seizures. In some cases, prescribers have continued to treat with, or actually increased the dose of, Gabitril in patients without epilepsy in whom seizures occurred. Presumably, this was done because the prescribers were unaware of the possibility that Gabitril could cause seizures and they believed that, as a drug approved to treat epilepsy, Gabitril might be beneficial in this situation as well.
Typically, the seizures have occurred soon after the initiation of treatment with Gabitril, or soon after an increase in dose, although some patients experienced seizures after several months of treatment. Some seizures have occurred at very low doses compared to the doses approved for use in patients with epilepsy. Although most of the patients in whom seizures occurred were also taking other medications that may infrequently cause seizures, the temporal relationship to the initiation of treatment with Gabitril or to dose increases in many cases, as well as the number of patients reporting seizures, strongly suggests that the seizures were caused by Gabitril.
Because the system for reporting adverse events is voluntary, the number of reports of adverse reactions that the Agency receives once a drug has been marketed is probably less than the actual number of reactions that have actually occurred. For this reason, it is expected that the number of patients who have experienced a seizure while taking Gabitril is likely to be greater than the number reported, although it is impossible to know what the difference might be.
Because seizures are a serious and potentially life-threatening event and because prescribers are unlikely to expect that a drug to treat epilepsy can cause seizures in other patients, the Agency has requested that this information be included in a Bolded Warning and announced to healthcare professionals with a Dear Health Care Practitioner letter from the sponsor. In addition, as noted above, the sponsor has agreed to undertake an educational campaign in which they will discourage the off label use of Gabitril. The Agency will work closely with the sponsor to expedite the adoption and dissemination of the revised label and educational materials.
Healthcare professionals should be aware that the use of Gabitril for any indication other than for partial seizures in patients with epilepsy who are at least 12 years old is an off label use, meaning evidence to support the safety and effectiveness for those uses has not been approved by the FDA. For this reason, the labeling for Gabitril will not contain any needed precautions and warnings that might result from such a submission and review. Patients should be aware that the use of Gabitril for the treatment of any condition other than partial seizures is considered off label use, and that there is a risk that they may experience a seizure. The risks of seizures should be explained, and patients should report any adverse events promptly to their healthcare professional.